Alert archive / Kentucky / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 182, NWS Louisville, KY
NWS Louisville, KY issued this severe thunderstorm warning at May 15, 2003, 6:32 AM EDT for Larue County, Kentucky. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 15, 2003, 6:32 AM EDT (10:32 UTC)
- Expired
- May 15, 2003, 7:00 AM EDT
- In force
- 28 min
- Issued by
- NWS Louisville, KY
- Area
- Counties, with a storm outline in the text
County Larue County, KY
The radar
The Louisville radar (KLVX), 53 km from the middle of the area, began a volume at 10:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 10.5 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 106 J/kg
- Mixed-layer CIN
- -84 J/kg
- Mixed-layer LCL
- 724 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 73 m²/s²
- 0-3 km storm-relative helicity
- 113 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
130
WUUS53 KLMK 151032
SVRLMK
KYC123-151100-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
632 AM EDT THU MAY 15 2003
THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
LARUE COUNTY IN NORTH CENTRAL KENTUCKY
* UNTIL 700 AM EDT
* AT 627 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM OVER HODGENVILLE...OR ABOUT 49 MILES SOUTH OF
LOUISVILLE...MOVING EAST AT 15 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
BUFFALO AROUND 640 AM EDT
GLEANINGS...ATHERTONVILLE AROUND 700 AM EDT
LAT...LON 3758 8586 3744 8589 3742 8569 3747 8549
3770 8561
$$
SCHOLZWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 4:40 AM EDT, 1 hour 52 minutes earlier.
Area forecast discussion, May 15, 4:40 AM EDT, 1 hour 52 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LOUISVILLE KY 440 AM EDT THU MAY 15 2003 SCATTERED STRONG TO SEVERE THUNDERSTORMS ONGOING THIS MORNING. STORMS HAVE BEEN STRENGTHENING IN RESPONSE TO APPROACHING UPPER LEVEL LOW MOVING INTO THE GREAT LAKES. ALSO UPPER WIND MAX DROPPING SOUTHEAST ACROSS MISSOURI IS RESULTING IN INCREASED UPPER LEVEL DIVERGENCE MOVING ACROSS NORTHERN HALF OF FA EARLY THIS MORNING. WILL HAVE TO MENTION STRONG THUNDERSTORMS EARLY THIS MORNING THEN DIMINISHING. ANOTHER ROUND OF THUNDERSTORMS POSSIBLE THIS AFTERNOON AS FRONT APPROACHES AND AFTERNOON HEATING PROVIDES AND UPPER DIVERGENCE PROVIDES TRIGGER. MODELS GENERALLY SIMILAR AND WILL COMPROMISE ON AREAS WHERE DIFFERENCES OCCUR. ...SHORT TERM... AS MENTIONED ABOVE WILL HAVE TO KEEP THUNDERSTORMS IN FCST TODAY THEN DIMINISH TONIGHT AS FRONT DROPS SOME SOUTH AND UPPER SYSTEM MOVES TO THE EAST RESULTING IN DRYING. NEXT LOW PRESSURE AREA APPROACHES ON FRIDAY SHOWERS/THUNDERSTORMS WILL GRADUALLY SPREAD BACK OVER FA FRIDAY AND FRIDAY NIGHT. SHOWERS AND THUNDERSTORMS WILL THEN CONTINUE THROUGH THE WEEKEND. HAVE STAYED PRETTY CLOSE TO GFS MOS GUIDANCE FOR TEMPERATURES AND BLENDED IN WITH SURROUNDING OFFICES FOR TEMPS AND POPS. LONGER TERM... WILL NOT MAKE ANY SIGNIFICNAT CHANGES ATTM. .LMK...NONE. SCHOLZ
Hazardous weather outlook, May 15, 5:45 AM EDT, 47 minutes before
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-161100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LOUISVILLE KY 545 AM EDT THU MAY 15 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL KENTUCKY AND SOUTH CENTRAL INDIANA. .DAY ONE...TODAY AND TONIGHT. A COLD FRONT WILL CROSS THROUGH SOUTH CENTRAL INDIANA AND CENTRAL KENTUCKY TODAY AND EARLY TONIGHT. SEVERAL EPISODES OF THUNDERSTORMS ARE EXPECTED AHEAD OF THIS FRONT. MEANWHILE COLD AIR IN THE HIGHER REACHES OF THE ATMOSPHERE SUGGESTS SOME STORMS COULD PRODUCE LARGE HAIL. DAMAGING WINDS WILL ALSO BE A THREAT. THE STORM PREDICTION CENTER HAS PLACED ALL OF CENTRAL KENTUCKY AND SOUTH CENTRAL INDIANA IN A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. ANOTHER LOW PRESSURE SYSTEM WILL HEAD TOWARD THE OHIO AND TENNESSEE VALLEYS LATER FRIDAY AND THROUGH THE WEEKEND. IT AGAIN APPEARS THAT PERIODIC THUNDERSTORMS ARE ON TAP THROUGH THE WEEKEND. ANY THUNDERSTORMS THAT DEVELOP ON FRIDAY SHOULD BE NON SEVERE....WHILE IT IS TO EARLY TO DETERMINE WHETHER THE STORMS WILL HAVE SEVERE POTENTIAL ON SATURDAY AND SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED TODAY AND THIS EVENING. STUREY
In the hours before
Local storm report, May 15, 5:44 AM EDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
544 AM EDT THU MAY 15 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0535 AM BIG CLIFTY KY 1.00 INCH HAIL
05/15/03 GRAYSON PEA TO QUARTER SIZE HAIL.
REPORTED FROM HAM RADIO
OPERATOR.
RESThe office that day
Everything else NWS Louisville, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 15, 3:46 AM EDT | Severe Thunderstorm Warning | LMK | Hancock | 29 min |
| May 15, 4:50 AM EDT | Severe Thunderstorm Warning | LMK | Breckinridge | 55 min |
| May 15, 5:45 AM EDT | Severe Thunderstorm Warning | LMK | Grayson, Hardin | 30 min |
| May 15, 6:44 AM EDT | Severe Thunderstorm Warning | LMK | Green, Marion, Taylor | 31 min |
| May 15, 7:16 AM EDT | Severe Thunderstorm Warning | LMK | Taylor | 29 min |
| May 15, 8:09 AM EDT | Severe Thunderstorm Warning | LMK | Casey, Lincoln | 36 min |
| May 15, 11:41 AM EDT | Severe Thunderstorm Warning | LMK | Meade | 49 min |
| May 15, 12:00 PM EDT | Severe Thunderstorm Warning | LMK | Breckinridge, Hancock | 45 min |
| May 15, 12:30 PM EDT | Severe Thunderstorm Warning | LMK | Bullitt, Hardin, Jefferson, Meade | 45 min |
| May 15, 12:48 PM EDT | Severe Thunderstorm Warning | LMK | Breckinridge | 27 min |
| May 15, 1:16 PM EDT | Severe Thunderstorm Warning | LMK | Bullitt, Nelson | 44 min |
| May 15, 1:28 PM EDT | Severe Thunderstorm Warning | LMK | Spencer | 47 min |
| May 15, 1:57 PM EDT | Severe Thunderstorm Warning | LMK | Anderson | 33 min |
| May 15, 2:12 PM EDT | Severe Thunderstorm Warning | LMK | Fayette | 48 min |
| May 15, 2:14 PM EDT | Severe Thunderstorm Warning | LMK | Edmonson | 31 min |
| May 15, 2:27 PM EDT | Severe Thunderstorm Warning | LMK | Barren | 48 min |
| May 15, 2:46 PM EDT | Severe Thunderstorm Warning | LMK | Adair | 34 min |
| May 15, 3:08 PM EDT | Severe Thunderstorm Warning | LMK | Russell | 37 min |
| May 15, 3:13 PM EDT | Severe Thunderstorm Warning | LMK | Metcalfe | 32 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.